Severe cutaneous hypersensitivity reactions during treatment of tuberculosis in patients with HIV infection in Tanzania.

Published

Journal Article

Concurrent infection with HIV-1 and Mycobacterium tuberculosis is increasingly common in East Africa. In the past, a drug regimen consisting of 2 months of intramuscular streptomycin plus 12 months of isoniazid and thiacetazone has been used in tuberculosis control programs with acceptable efficacy and low incidence of adverse reactions. Anecdotal reports of increasing cases of Stevens-Johnson syndrome prompted a 2 month prospective search for cases of severe cutaneous hypersensitivity reactions at Muhimbili Medical Centre in Dar es Salaam, Tanzania. Five such patients were admitted to a single ward during this time, 4 of whom were HIV-seropositive and all of whom were being treated with isoniazid and thiacetazone. These findings have implications for the management of tuberculosis in East Africa and perhaps other countries with high prevalence of both HIV-1 and tuberculosis.

Full Text

Duke Authors

Cited Authors

  • Dukes, CS; Sugarman, J; Cegielski, JP; Lallinger, GJ; Mwakyusa, DH

Published Date

  • October 1992

Published In

Volume / Issue

  • 44 / 4

Start / End Page

  • 308 - 311

PubMed ID

  • 1284179

Pubmed Central ID

  • 1284179

International Standard Serial Number (ISSN)

  • 0041-3232

Language

  • eng

Conference Location

  • Netherlands